Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 87, NWS Houston/Galveston, TX

July 5, 2011Harris County, Montgomery County, Waller County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 5, 2011, 7:28 PM CDT for Harris County, Montgomery County, Waller County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 7:28 PM CDT (00:28 UTC)
Expired
Jul 5, 2011, 8:00 PM CDT
In force
32 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS54 KHGX 060028
SVRHGX
TXC201-339-473-060100-
/O.NEW.KHGX.SV.W.0087.110706T0028Z-110706T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
728 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  EASTERN WALLER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 800 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOMBALL...AND MOVING WEST AT 15 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO STAGECOACH..

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2995 9591 3018 9589 3014 9556 2996 9557
TIME...MOT...LOC 0028Z 094DEG 11KT 3005 9567

$$
1 follow-up statement
834 
WWUS54 KHGX 060046
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
746 PM CDT TUE JUL 5 2011

TXC201-339-473-060100-
/O.CON.KHGX.SV.W.0087.000000T0000Z-110706T0100Z/
MONTGOMERY TX-WALLER TX-HARRIS TX-
746 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR HARRIS...WALLER AND MONTGOMERY COUNTIES...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF STAGECOACH...OR 10 MILES SOUTHWEST OF
PINEHURST...MOVING WEST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

LAT...LON 2995 9591 3018 9589 3014 9556 2996 9557
TIME...MOT...LOC 0047Z 095DEG 25KT 3006 9581

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:00 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 5, 7:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 PM CDT TUE JUL 5 2011

.AVIATION...
OUTFLOW FROM EARLIER STORMS IN THE EAST NOW ALONG A NAVASOTA TO
IAH TO HOU TO NEAR HGX LINE AND CONTINUING TO SPREAD WSW. STORMS
CLUSTERING IN SE MONTGOMERY COUNTY TO THE NORTHEAST OF IAH SHOULD
SLOWLY WEAKEN BUT MAY REINFORCE THE EASTERLY FLOW ACROSS IAH/HOU
WITH SHRA/TSRA DEVELOPING VCNTY OF DWH TO IWS. ANOTHER AREA OF
STORMS MOVING SOUTH NEAR DKR. OVERNIGHT EXPECT WINDS TO RELAX AND
SKIES TO CLEAR EXCEPT FOR SOME LINGERING CI. TOMORROW A SIMILAR
DAY WITH SHRA/TSRA DEVELOPING VCNTY OF SEABREEZE AND MORE STORMS
DEVELOPING TO THE EAST AND NORTHEAST WITH THE NORTHERLY FLOW ALOFT
BRING MORE DISTURBANCES SOUTH INTO THE REGION.
45

&&
.UPDATE...
QUICK UPDATE TO RAISE POPS IN THE HOUSTON/TRINITY COUNTY AREA AND
ADD MENTION OF SEVERE FOR PULSE SEVERE. INVERTED V SHOULD SUPPORT
A CONTINUATION OF SEVERE POTENTIAL FOR THE NEXT COUPLE OF HOURS IN
THOSE NORTHEASTERN COUNTIES. A COUPLE OF REPORTS OF HAIL/WIND
DAMAGE IN LIBERTY AND HOUSTON COUNTY.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  98  75  98  75 /  40  10  20  10  20
HOUSTON (IAH)              75  97  75  97  75 /  20  20  10  20  20
GALVESTON (GLS)            81  93  81  93  81 /  20  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
Hazardous weather outlook, Jul 5, 3:23 AM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 AM CDT TUE JUL 5 2011

TXZ176>178-195>200-210>214-226-227-235>238-060830-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-SAN JACINTO-WALKER-WALLER-WASHINGTON-WHARTON-
323 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
EVENING. THE POSSIBILITY EXISTS FOR A FEW STRONGER STORMS. THE
MAIN THREATS WILL BE STRONG GUSTY WINDS...CLOUD-TO-GROUND
LIGHTNING...AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
LATE AFTERNOON AND EARLY EVENING EACH DAY. THE POSSIBILITY EXISTS
FOR A FEW STRONGER STORMS. THE MAIN THREATS WILL BE STRONG GUSTY
WINDS...CLOUD-TO-GROUND LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ163-164-179-060830-
HOUSTON-POLK-TRINITY-
323 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE LATE AFTERNOON
AND EVENING. THE POSSIBILITY EXISTS FOR A FEW STRONGER STORMS.
THE MAIN THREATS WILL BE STRONG GUSTY WINDS...CLOUD-TO- GROUND
LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED IN THE LATE
AFTERNOON AND EARLY EVENING EACH DAY. THE POSSIBILITY EXISTS FOR
A FEW STRONGER STORMS. THE MAIN THREATS WILL BE STRONG GUSTY WINDS
...CLOUD-TO-GROUND LIGHTNING....AND SMALL HAIL.

THE COMBINATION OF VERY DRY FUELS...HOT TEMPERATURES...MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT...AND BRIEF GUSTY WINDS
WILL RESULT IN AN ELEVATED FIRE DANGER ESPECIALLY IN THE
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 5:05 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT TUE JUL 5 2011

TXZ200-214-052245-
CHAMBERS-LIBERTY-
505 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF LIBERTY...MOVING SOUTHWEST AT 5
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LIBERTY...KENEFICK...
HARDIN...DEVERS AND DAYTON LAKES.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2988 9472 3018 9497 3024 9491 3024 9467
      3022 9463 3012 9460 3012 9446 3011 9445
      2990 9444 2990 9437 2987 9436
TIME...MOT...LOC 2205Z 066DEG 3KT 3008 9460
Special weather statement, Jul 5, 6:37 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 PM CDT TUE JUL 5 2011

TXZ163-164-060030-
HOUSTON-TRINITY-
637 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF CROCKETT...MOVING SOUTH AT
10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WECHES...PENNINGTON...
LATEXO...KENNARD AND CROCKETT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3158 9524 3159 9519 3150 9509 3148 9510
      3147 9506 3139 9495 3110 9523 3136 9555
      3160 9534 3160 9529 3160 9527
TIME...MOT...LOC 2337Z 006DEG 8KT 3145 9520

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:52 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller, Washington53 min
Jul 6, 3:09 PM CDTSpecial Weather StatementHGXFort Bend66 min
Jul 6, 3:13 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris26 min
Jul 6, 3:33 PM CDTSpecial Weather StatementHGXHarris57 min
Jul 6, 3:43 PM CDTSpecial Weather StatementHGXWalker62 min
Jul 6, 4:52 PM CDTSpecial Weather StatementHGXFort Bend68 min
Jul 6, 5:56 PM CDTSpecial Weather StatementHGXTrinity64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.